Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extension of operators from subspaces of $ c\sb 0(\Gamma)$ into $ C(K)$ spaces


Authors: W. B. Johnson and M. Zippin
Journal: Proc. Amer. Math. Soc. 107 (1989), 751-754
MSC: Primary 46B25; Secondary 47A20, 47B38
DOI: https://doi.org/10.1090/S0002-9939-1989-0984799-7
MathSciNet review: 984799
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that for every $ \varepsilon > 0$, every bounded linear operator $ T$ from a subspace $ X$ of $ {c_0}\left( \Gamma \right)$ into a $ C\left( K \right)$ space has an extension $ {\mathbf{T}}$ from $ {c_0}\left( \Gamma \right)$ into the $ C\left( K \right)$ space such that $ \left\Vert {\mathbf{T}} \right\Vert \leq \left( {1 + \varepsilon } \right)\left\Vert T \right\Vert$. Even when $ \Gamma $ is countable, $ T$ is compact, and $ X$ has codimension 1 in $ {c_0}$, the " $ \varepsilon $" cannot be replaced by 0. These results answer questions raised by J. Lindenstrauss and A. Pełczynski in 1971.


References [Enhancements On Off] (What's this?)

  • [L] J. Lindenstrauss, Extension of compact operators, Mem. Amer. Math. Soc., no. 48, Amer. Math. Soc., Providence, R.I., 1964. MR 0179580 (31:3828)
  • [LP] J. Lindenstrauss and A. Pełczynski, Contributions to the theory of the classical Banach spaces, J. Funct. Anal. 8 (1971), 225-249. MR 0291772 (45:863)
  • [LT] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I: sequence spaces, Springer-Verlag, Berlin, 1977. MR 0500056 (58:17766)
  • [Z] M. Zippin, The embedding of Banach spaces into spaces with structure, Illinois J. Math. (to appear). MR 1053564 (91f:46017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B25, 47A20, 47B38

Retrieve articles in all journals with MSC: 46B25, 47A20, 47B38


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0984799-7
Keywords: Hahn-Banach extensions, operators into $ C\left( K \right)$, continuous selections, extension of operators
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society